Indiana, 2012

Hail in Indiana, April 1, 2012

April 1, 2012 · NWS IND · 25 events in 6 counties and zones

On the evening of April 1, two small supercells developed north of Indianapolis in the vicinity of a frontal boundary. The storms moved quickly southeast, across the northern and eastern portions of the Indianapolis metro area, as well as Hancock, Decatur, Rush and Shelby counties, producing large hail up to the size of ping pong balls throughout.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On the evening of April 1, two small supercells developed north of Indianapolis in the vicinity of a frontal boundary. The storms moved quickly southeast, across the northern and eastern portions of the Indianapolis metro area, as well as Hancock, Decatur, Rush and Shelby counties, producing large hail up to the size of ping pong balls throughout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 1, 8:07 PM EST, 13 minutes earlier.

Area forecast discussion, Apr 1, 8:07 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
907 PM EDT SUN APR 1 2012

.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
A FRONTAL SYSTEM IS EXPECTED TO MEANDER ACROSS THE LOCAL AREA
THROUGH TUESDAY NIGHT. THE FRONT WILL GET A SHOVE FARTHER SOUTH
TOWARDS THE MIDDLE OF THE WEEK AS A LOW PRESSURE ZONE MOVES THROUGH
THE TENNESSEE VALLEY. IN THE WAKE OF THIS LOW...HIGH PRESSURE IS
EXPECTED TO MOVE INTO THE AREA THROUGH THE END OF THE WEEK. ANOTHER
FRONTAL SYSTEM MAY APPROACH THE AREA FROM THE WEST LATE NEXT WEEKEND.

&&

.NEAR TERM /OVERNIGHT/...

ISOLATED CONVECTION HAS FINALLY FIRED ALONG THE FRONTAL BOUNDARY
AND IN THE VICINITY OF A WEAK UPPER LEVEL VORT ACROSS THE NORTHERN
FORECAST AREA. IN ABSENCE OF MORE SIGNIFICANT BL SHEAR...STORMS
ARE PULSING IN INTENSITY BUT REMAINING BELOW SEVERE LEVELS. THE
REMNANTS OF THE CAPPING INVERSION AND AVAILABLE CONVECTIVE
INHIBITION ARE LIKELY HELPING TO LIMIT CONVECTIVE INTENSITY AND
COVERAGE.

HAVE READJUSTED POPS FOR THE REMAINDER OF THE EVENING TO FOCUS 30
POPS ACROSS EASTERN SECTIONS OF THE FORECAST AREA WHERE CURRENT
CONVECTION LIKELY TO IMPACT. THESE STORMS WILL MOVE SOUTHEAST AT
20-25KTS AND SHOULD BE OUT OF THE EASTERN COUNTIES AROUND OR
SHORTLY AFTER MIDNIGHT. WHILE STORMS WILL BE CAPABLE OF SMALL HAIL
AND HEAVY RAINFALL...OVERALL SEVERE THREAT LOOKS GREATLY
DIMINISHED FOR THE EVENING WITH PRESENCE OF THE REMNANT CAP STILL
IN PLACE. HAVE REMOVED POPS FROM WESTERN COUNTIES WHERE ATMOSPHERE
IS LESS FAVORABLE FOR CONVECTIVE DEVELOPMENT. FRONTAL BOUNDARY
WILL CONTINUE TO DROP SOUTH OVERNIGHT OT NEAR THE OHIO RIVER BY
DAYBREAK. ONCE THE UPPER LEVEL VORT MOVES AWAY TO THE EAST AFTER
MIDNIGHT HOWEVER...NOT EXPECTING ANY ADDITIONAL CONVECTIVE
DEVELOPMENT WITH LITTLE APPRECIABLE FORCING LEFT. TWEAKED TEMPS UP
A DEGREE AND BUMPED UP CLOUD COVERAGE JUST A BIT OVERNIGHT AS
WELL. MAY SEE LOCALIZED PATCHY FOG DEVELOP TOWARDS DAYBREAK WITH
LEFTOVER LOW LEVEL MOISTURE PRESENT.

ZONE AND GRID UPDATES OUT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
MODEL DATA SUGGEST UPPER RIDGING SHOULD HOLD ACROSS THE OHIO VALLEY
INTO THE MIDDLE OF THE WEEK...ALTHOUGH THE RIDGE MAY TEMPORARY
FLATTEN AT TIMES BY DISTURBANCES COMING OUT OF THE NORTHWEST AND BY
AN UPPER LOW THAT IS EXPECTED TO SLOWLY MOVE INTO THE PLAINS BY THE
MIDDLE OF NEXT WEEK.

COLD FRONT THAT WILL BE DROPPING SOUTH THROUGH THE AREA TONIGHT IS
EXPECTED TO STALL OUT OVER OR NEAR THE SOUTHWEST ZONES ON MONDAY.
DON/T REALLY SEE MUCH IN THE WAY OF UPPER SUPPORT FOR PRECIPITATION
ON MONDAY...HOWEVER THE MODELS DO SUGGEST AN INSTABILITY AXIS NEAR
THE FRONTAL ZONE. WILL GO WITH SMALL CHANCE POPS OVER THE SOUTHWEST
ZONES FOR MONDAY AFTERNOON.

WARM ADVECTION EXPECTED TO DEVELOP MONDAY NIGHT AHEAD OF AN
APPROACHING SURFACE LOW PRESSURE ZONE. LIFT FROM THE WARM ADVECTION
COUPLED WITH STEEP MID LEVEL LAPSE RATE MAY RESULT IN SOME
CONVECTION. WILL GO WITH CHANCE POPS ALL AREAS MONDAY NIGHT. WILL
CONTINUE WITH CHANCE POPS ON TUESDAY AND TUESDAY NIGHT AS SURFACE
LOW AND TRAILING COLD FRONT MOVE THROUGH.

THERE ARE SOME DIFFERENCES IN THE MODELS WITH RESPECT TO HOW FAR
FRONT GETS SHOVED TO THE SOUTH BY WEDNESDAY...BUT THE MAJORITY OF
THE ENSEMBLE DATA SUGGEST PRECIPITATION CHANCES BY WEDNESDAY ARE
DIMINISHING...ESPECIALLY IN THE NORTH. WILL BEGIN TAKING THE POPS
OUT OF THE FORECAST IN THE NORTH FOR NOW...AND LEAVE THEM GOING IN
THE SOUTH.

PROGGED LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS MOS GUIDANCE
UNTIL TUESDAY...WHERE THE GUIDANCE LOOKS TOO WARM. WILL NUDGE DOWN
THE HIGHS TUESDAY AND THE LOWS TUESDAY NIGHT SEVERAL DEGREES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAY NIGHT AND THURSDAY A FRONTAL SYSTEM ASSOCIATED WITH AN
UPPER LEVEL CUTOFF LOW WILL MOVE EAST FROM THE PLAINS AND BRING
CHANCES FOR THUNDERSTORMS TO THE AREA. IT LOOKS LIKE THE FRONT WILL
REMAIN SOUTH OF THE AREA SO WILL KEEP HIGHEST CHANCES IN THE SOUTH
AND TAPER LOWER TO THE NORTH. SOME DISAGREEMENT BETWEEN THE ECMWF
AND GFS ON THE HANDLING OF THE UPPER LOW WITH THE GFS BRINGING IT
FURTHER NORTH AND ACROSS THE AREA AND THE ECM MOVING IT THROUGH THE
SOUTHEASTERN US. ECM HAS THE BACKING OF THE ENSEMBLES AND THUS
PREFER TO LEAN TOWARD IT/S SOLUTION FOR THURSDAY NIGHT AND FRIDAY
AND THUS WILL GO DRY THOSE DAYS. RIDGING BUILDS IN AND DRY WEATHER
UNTIL ANOTHER FRONTAL SYSTEM HEADS THROUGH THE NORTHERN GREAT LAKES
AT THE END OF THE WEEKEND. TEMPERATURES IN THE 60S FOR HIGHS AND
UPPER 30S TO 40S FOR LOWS FROM THE INITIALIZATION LOOK GOOD.

&&

.AVIATION /DISCUSSION FOR 020000Z TAFS/...

SCATTERED TSRA EARLY MAY PROVIDE BRIEF MVFR OR BELOW DURING THE
EVENING...THEN MVFR CONDITIONS EXPECTED AT MOST SITES OVERNIGHT. VFR
WILL RETURN FOR MUCH OF THE DAY MONDAY.

CURRENT CONVECTIVE PARAMETERS AND MODEL FORECASTS INDICATE ONLY
SCATTERED CONVECTION POSSIBLE ACROSS CENTRAL INDIANA THROUGH 04-06Z
OR SO. WILL WATCH RADAR TRENDS...BUT FOR NOW ONLY PLAN TO INCLUDE A
CB MENTION. OF COURSE ANY SITE THAT DOES ENCOUNTER A TSRA COULD SEE
MVFR OR BELOW FOR A BRIEF PERIOD.

AS A COLD FRONT SETTLES SOUTH ACROSS THE SITES TONIGHT...COOLER AIR
WILL MOVE IN ON NORTHEAST WINDS. THIS SHOULD SET THE STAGE FOR SOME
MVFR FOG AT MOST SITES. WITH A NORTHEAST WIND KIND MAY MISS OUT ON
THE FOG. MODELS SHOW THE WORST FOG ACROSS KHUF/KBMG...WHERE SOME
STRATUS MAY ALSO FORM.

HEATING/MIXING ON MONDAY SHOULD BREAK UP ANY CEILINGS AND FOG
LEAVING BEHIND VFR CONDITIONS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...RYAN
SHORT TERM...JAS
LONG TERM....CP
AVIATION...50
Hazardous weather outlook, Apr 1, 7:49 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
849 PM EDT SUN APR 1 2012

INZ021-030-031-037>042-047>049-055>057-064-065-072-021000-
CARROLL-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-MARION-HANCOCK-HENRY-JOHNSON-SHELBY-RUSH-BARTHOLOMEW-
DECATUR-JENNINGS-
849 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS THIS EVENING.

HAZARDS: MAIN THREATS WILL BE HAIL AND LIGHTNING. ADDITIONAL
THREATS INCLUDE GUSTY WINDS AND BRIEF HEAVY RAINFALL. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING...MAINLY NORTHEAST OF
INDIANAPOLIS.

TIMING: THROUGH 1 AM.

DISCUSSION: SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS
A FRONTAL BOUNDARY SAGS SOUTH ACROSS THE REGION. THUNDERSTORMS
WILL DIMINISH AFTER MIDNIGHT AS THE FRONT DROPS TO NEAR THE OHIO
RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY NIGHT
THROUGH THURSDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...AN ISOLATED STRONG STORM CANNOT BE RULED OUT. BRIEF
HEAVY RAINFALL AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM ANY
THUNDERSTORM THAT DEVELOPS.

DISCUSSION: A PERSISTENT FRONTAL BOUNDARY IN THE REGION MAY SPARK
THUNDERSTORMS AT TIMES THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-036-043>046-051>054-060>063-067>071-021000-
WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-
HENDRICKS-VIGO-CLAY-OWEN-MORGAN-SULLIVAN-GREENE-MONROE-BROWN-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-
849 PM EDT SUN APR 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS: NONE.

TIMING: NONE.

DISCUSSION: A FRONTAL BOUNDARY WILL SAG ACROSS THE REGION
TONIGHT...WITH SCATTERED THUNDERSTORMS THIS EVENING TO THE NORTH
AND EAST OF INDIANAPOLIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY NIGHT
THROUGH THURSDAY. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...AN ISOLATED STRONG STORM CANNOT BE RULED OUT. BRIEF
HEAVY RAINFALL AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM ANY
THUNDERSTORM THAT DEVELOPS.

DISCUSSION: A PERSISTENT FRONTAL BOUNDARY IN THE REGION MAY SPARK
THUNDERSTORMS AT TIMES THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The radar

The Indianapolis radar (KIND), 92 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

25 hail. Local standard time, as filed.

Hail, Delaware

When
April 1, 8:20 PM EST to 8:22 PM EST
Where
Delaware County, 0.7 mi ESE of Muncie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.178, -85.387

Hail, Delaware

When
April 1, 8:22 PM EST to 8:24 PM EST
Where
Delaware County, 0.93 mi ESE of Mayfield
Measured
0.75 in hail
Reported by
Public
Coordinates
40.173, -85.355

Hail, Hamilton

When
April 1, 8:42 PM EST to 8:44 PM EST
Where
Hamilton County, 2.98 mi ENE of Durbin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.070, -85.870

One and a half inch hail fell near the Hamilton and Madison County lines.

Hail, Hamilton

When
April 1, 9:00 PM EST to 9:02 PM EST
Where
Hamilton County, 2.96 mi SE of Hortonville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.050, -86.130

Hail, Hancock

When
April 1, 9:08 PM EST to 9:10 PM EST
Where
Hancock County, 0.53 mi E of Warrington
Measured
1.25 in hail
Reported by
Public
Coordinates
39.900, -85.620

Hail, Hamilton

When
April 1, 9:13 PM EST to 9:15 PM EST
Where
Hamilton County, 1.26 mi ESE of Carmel
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.970, -86.110

Hail, Hancock

When
April 1, 9:20 PM EST to 9:22 PM EST
Where
Hancock County, 0.87 mi SW of Stringtown
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
39.770, -85.710

Hail, Hamilton

When
April 1, 9:23 PM EST to 9:25 PM EST
Where
Hamilton County, 2.23 mi ESE of Carmel
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.970, -86.090

Hail, Marion

When
April 1, 9:25 PM EST to 9:27 PM EST
Where
Marion County, 1.38 mi S of Castleton
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
39.880, -86.050

Hail, Hancock

When
April 1, 9:25 PM EST to 9:27 PM EST
Where
Hancock County, 0.69 mi N of Greenfield Pope Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.790, -85.730

Hail, Marion

When
April 1, 9:30 PM EST to 9:32 PM EST
Where
Marion County, 2.23 mi WSW of Oaklandon
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
39.870, -85.990

Hail, Marion

When
April 1, 9:31 PM EST to 9:33 PM EST
Where
Marion County, Castleton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.900, -86.050

Hail, Marion

When
April 1, 9:35 PM EST to 9:37 PM EST
Where
Marion County, 2.23 mi WSW of Oaklandon
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.870, -85.990

Hail, Hancock

When
April 1, 9:35 PM EST to 9:37 PM EST
Where
Hancock County, 1.38 mi S of Cleveland
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.780, -85.650

Hail, Marion

When
April 1, 9:39 PM EST to 9:41 PM EST
Where
Marion County, 0.51 mi ESE of Lawrence
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.828, -86.021

Hail, Marion

When
April 1, 9:39 PM EST to 9:41 PM EST
Where
Marion County, 0.51 mi ESE of Lawrence
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.828, -86.021

Hail, Marion

When
April 1, 9:40 PM EST to 9:42 PM EST
Where
Marion County, 1.27 mi WNW of Cumberland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.790, -85.970

Hail, Marion

When
April 1, 9:40 PM EST to 9:42 PM EST
Where
Marion County, 1.48 mi SSW of Hunter
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.780, -86.010

Hail, Hancock

When
April 1, 9:40 PM EST to 9:42 PM EST
Where
Hancock County, 2.65 mi W of Gem
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.780, -85.950

Hail, Marion

When
April 1, 9:42 PM EST to 9:44 PM EST
Where
Marion County, 1.74 mi ENE of Hunter
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.810, -85.970

Hail, Marion

When
April 1, 9:48 PM EST to 9:50 PM EST
Where
Marion County, 0.53 mi W of Cumberland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -85.960

Quarter-sized hail was covering the ground.

Hail, Hancock

When
April 1, 9:50 PM EST to 9:52 PM EST
Where
Hancock County, 0.53 mi W of New Palestine
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.720, -85.890

Hail, Hancock

When
April 1, 9:52 PM EST to 9:54 PM EST
Where
Hancock County, 0.53 mi W of New Palestine
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.720, -85.890

Hail, Decatur

When
April 1, 10:19 PM EST to 10:21 PM EST
Where
Decatur County, 1.48 mi NNW of Downeyville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.440, -85.560

Hail, Shelby

When
April 1, 10:28 PM EST to 10:30 PM EST
Where
Shelby County, Shelbyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.520, -85.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370538, 370539, 370541, 370542, 370544, 370545, 370546, 370547, 370548, 370549, 370550, 370551, 370552, 370559, 370553, 370554, 370555, 370556, 370557, 370558, 370561, 370563, 370564, 370565, 370566.